Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 15, 2003

School and Daycare

Question from Baltimore, Maryland, USA:

I am a teacher in a behavioral program at a special education center, and I have a student with diabetes and down syndrome. Because of severe behavioral issues, we are exploring the possibility that this student may also have pervasive developmental disorder (PDD) which is commonly treated with stimulant medication. Would a stimulant interfere with insulin treatment? Would a stimulant even be a possibility for us because of his diabetes?

Answer:

The management of PDD with anti-psychotic drugs does have a risk of significant weight gain and with it insulin resistance. One might expect therefore that treating a child with down syndrome who already has diabetes with this group of drugs might exacerbate the glucose intolerance. At the same time, it is probable that this could be effectively countered by appropriate changes in the management of the diabetes. In other words, it might be that a significant improvement in behaviour might more than offset any increase difficulty in blood sugar control.

DOB

[Editor’s comment: Granted the complexity of the situation, it would seem best that the decision to add medications should be jointly made by a pediatric endocrinologist and a behavioral specialist.

WWQ]